SESSION TITLE: Critical Care Student/Resident Case Report Posters III
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Acute Fibrinous and Organizing Pneumonia (AFOP) is a rare distinct histologic pattern of acute lung injury characterized by organizing intra-alveolar fibrin with a patchy distribution. Most cases are idiopathic, although a number of clinical associations have been made. Here we present the third reported case of AFOP associated with Decitabine.
CASE PRESENTATION: A 71 year-old man with high-grade Myelodysplastic Syndrome (MDS) treated with prednisone and Decitabine for one year presented to the hospital with cough, shaking chills, and spiking fevers that had failed outpatient oral antibiotic treatment. He had completed his last cycle of Decitabine two weeks before the onset of symptoms. On physical exam, oxygen saturation was 84% on room air, and decreased breath sounds were noted in left lower base. WBC was 7800/µL, platelets 30,000/µL. His chest X-ray demonstrated a left lower lobe infiltrate. He was treated with broad-spectrum IV antibiotics but continued to worsen. Chest CT on day 8 showed multilobar infiltrates. Bronchoscopy and bronchoalveolar lavage were performed; cytology, gram stain, and cultures were non-diagnostic. He went on to develop Acute Respiratory Distress Syndrome requiring mechanical ventilation. Eventually a surgical lung biopsy was undertaken and the pathology demonstrated patchy alveolar filling with fibrin. No hyaline membranes were noted. Diagnosis of AFOP was established, and the patient was given high-dose corticosteroids. He improved significantly and was extubated 7 days later and transferred out of the ICU.
DISCUSSION: AFOP is a newly described entity with fewer than 40 cases reported in the literature. Strong clinical associations have been made with collagen vascular diseases, medication exposures, hematological malignancies, and specific infectious agents. We found two case reports of Decitabine-induced AFOP. Similar to this case, those patients developed AFOP after receiving Decitibine within one month prior to admission. They all failed to respond to antibiotic therapy, but had clinical improvement on high-dose corticosteroids.
CONCLUSIONS: AFOP is a rare life threatening condition, the cause of which is unknown. Physicians should be aware of this adverse event associated with Decitabine use .
Reference #1: Beasley MB, Franks TJ, Galvin JR, Gochuico B, Travis WD. Acute fibrinous and organizing pneumonia: a histological pattern of lung injury and possible variant of diffuse alveolar damage. Arch Pathol Lab Med. 2002;126(9):1064-1070.
Reference #2: Vasu TS, Cavallazzi R, Hirani A, Marik PE. A 64-year-old male with fever and persistent lung infiltrate. Respir Care. 2009;54(9):1263-1265.
Reference #3: Marwaha M, Bahrain H. Decitabine-induced acute lung injury. Commun Oncol. 2012;9(3):106-107.
DISCLOSURE: The following authors have nothing to disclose: Assad Oskuei, Miguel Alvarez
No Product/Research Disclosure Information